Hemophagocytic lymphohistiocytosis (HLH) is a severe, life-threatening disorder of uncontrolled immune activation and inflammation which, if left untreated, can lead to organ failure and death. Mortality is high, so prompt recognition and treatment are crucial. However, clinical presentation is unspecific, condition is rare, so in some cases the diagnosis and treatment can be delayed, which further impairs chances of recovery. In recent years, the number of reported cases of HLH in inflammatory bowel disease (IBD) patients has increased, probably due to higher awareness than real rise in incidence, although this condition is still often overlooked.
We describe a 13-year-old girl with Crohn’s disease (CD) on azathioprine therapy, who developed HLH as a complication of primary CMV infection and EBV reactivation.
13-year-old girl was diagnosed with CD two years prior and was in stable remission with standard pediatric therapy, enteral therapy, followed by azathioprine maintenance therapy, which she was currently taking. The function of TPMT was normal.
Two months after last follow up she was admitted in poor clinical condition with a prolonged period of high-grade fever, fatigue, poor appetite, weight loss, few episodes of vomiting associated with peaks of fever and slight abdominal tenderness. No other symptoms suggestive of CD relapse were present which was later confirmed by normal ileocolonoscopy and MR enterography. According to history she was in contact with infectious mononucleosis patient two months prior. Azathioprine was discontinued. After obtaining specimens for microbiological analysis empirical broad-spectrum antibiotics were initiated. During next few days her clinical state started to deteriorate. At this point, additional tests confirmed our suspicion of
HLH: persistent fever, bicytopenia, hyperferritinemia, hypofibrinogenemia, hypertriglyceridemia, low NK activity, splenomegaly, and CD68 and ANA positive phagocytes in bone marrow smear. All bacterial cultures came back negative. Serology and PCR results revealed that HLH was a complication of primary CMV infection with EBV reactivation.
Treatment with systemic corticosteroids was initiated with excellent response, lithic drop of fever, improvement in general condition and normalization of biochemical markers. The dose of corticosteroids was tapered gradually and her clinical state was monitored closely. She had no signs of relapses of HLH, primary disease, nor no signs of malignant disease during one year of follow-up period.
The clinicians should be aware of this complication with high mortality especially in pediatric patients. In CD HLH is probably developing as combination of several factors: primary disease, immunomodulation and infection (primary or reactivation).
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.